Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 374, NWS Des Moines, IA

July 6, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2008, 5:41 PM CDT for 4 counties in Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 5:41 PM CDT (22:41 UTC)
Expired
Jul 6, 2008, 6:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:12 PM CDTHAIL 0.753 E Algona Airport, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-442 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 062241
SVRDMX
IAC081-091-109-197-062330-
/O.NEW.KDMX.SV.W.0374.080706T2241Z-080706T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 630 PM CDT.

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM RENWICK TO BRADGATE...OR ALONG
  A LINE EXTENDING FROM 26 MILES NORTH OF FORT DODGE TO 26 MILES
  NORTHWEST OF FORT DODGE...AND MOVING NORTHEAST AT 16 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LIVERMORE AND BODE BY 545 PM CDT...
  OTTOSEN AND LU VERNE BY 555 PM CDT...
  CORWITH BY 615 PM CDT...
  WESLEY...ALGONA...ALGONA AIRPORT AND WHITTEMORE BY 630 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4315 9385 4280 9395 4278 9446 4289 9446
      4312 9442
TIME...MOT...LOC 2241Z 203DEG 14KT 4288 9399 4285 9443

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 062305
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUL 6 2008

IAC091-197-062315-
/O.CAN.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/
WRIGHT IA-HUMBOLDT IA-
605 PM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HUMBOLDT AND
NORTHWESTERN WRIGHT COUNTIES IS CANCELLED...

AT 604 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR NORTHERN IOWA.

LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442
TIME...MOT...LOC 2305Z 203DEG 21KT 4305 9389 4302 9433

$$

IAC081-109-062330-
/O.CON.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/
KOSSUTH IA-HANCOCK IA-
605 PM CDT SUN JUL 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN HANCOCK AND SOUTHERN KOSSUTH COUNTIES...

AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CORWITH TO ALGONA AIRPORT...
OR ALONG A LINE EXTENDING FROM 36 MILES WEST OF MASON CITY TO 36
MILES NORTH OF FORT DODGE...MOVING NORTHEAST AT 24 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ALGONA AIRPORT...WESLEY AND ALGONA BY 615 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442
TIME...MOT...LOC 2305Z 203DEG 21KT 4305 9389 4302 9433

$$

COGIL
000 
WWUS53 KDMX 062330
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN JUL 6 2008

IAC081-109-062340-
/O.EXP.KDMX.SV.W.0374.000000T0000Z-080706T2330Z/
KOSSUTH IA-HANCOCK IA-
630 PM CDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HANCOCK AND
SOUTHERN KOSSUTH COUNTIES HAS EXPIRED...

AT 625 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

AT 612 PM CDT...PENNY SIZE HAIL WAS REPORTED 3 MILES EAST OF ALGONA. 


LAT...LON 4315 9385 4291 9392 4292 9446 4312 9442
TIME...MOT...LOC 2330Z 203DEG 21KT 4318 9381 4315 9425

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 6, 3:40 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUL 6 2008

.DISCUSSION...
FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY
NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS
THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO
ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN
ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD
INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO
THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT
DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S
TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH
BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE
SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO
INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND
15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY
TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING
THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO
MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO
STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH
THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE
ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION
CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING
WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON
INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE
CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE
STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE
LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY
NIGHT.

MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY
SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO
TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN
AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END
OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS
BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN
THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS
SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR
TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7
DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S
THROUGH THE PERIOD.

&&

.AVIATION...06/18Z
VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS.
FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY
WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE
STATE OVR NGT.  EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY
LATER TNGT INTO ERY MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS JUL 08
LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON
CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED
HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH
AMOUNTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER
THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A
MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE
PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH
TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-072045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED
THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER
MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER
SIZED HAIL AND 65 MPH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 AM CDTSevere Thunderstorm WarningDMXTama42 min
Jul 6, 11:35 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie40 min
Jul 6, 12:09 PM CDTSevere Thunderstorm WarningDMXDallas41 min
Jul 6, 4:57 PM CDTFlash Flood WarningDMXSac5 hr
Jul 6, 6:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo47 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago27 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth57 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.